Drought, Coastal Onslow
- When
- March 15, 12:00 AM EST to March 31, 11:59 PM EST
- Where
- Coastal Onslow forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.763, -77.393 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed by the end of the month over Duplin and Onslow counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Severe (D2) drought conditions developed by the end of the month over Duplin and Onslow counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 14, 7:57 PM EST, 4 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Newport/Morehead City NC 857 PM EDT Mon Mar 14 2022 .SYNOPSIS... High pressure will remain in control through Tuesday. More unsettled weather is expected mid to late week as a slow moving low pressure system traverses the area. A cold front will push through the area this weekend, with high pressure building in behind it. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 855 PM Mon...High pressure will continue to extend over the area from offshore tonight, as low pressure begins to strengthen over TX/OK. Light winds early this evening will decouple after midnight, potentially even along the beaches, with efficient radiational cooling through much of the night. Moisture in the low levels remains limited, but very weak southerly flow above the surface inversion could be enough to bring some moisture mixing into the BL as guidance indicated dewpoints rising well into the 30s throughout the night. This in turn could result in patchy, shallow fog overnight. Milder temps than the past few nights, with lows in the upper 30s/low 40s inland and mid/upper 40s for the beaches. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... As of 4 PM Mon...High pressure slides further offshore, with WAA gradually increasing. Afternoon cu field more likely, but dry conditions still expected. Warming trend continues with highs near 70 away from the beaches. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... As of 3 PM Mon...A slow moving area of low pressure will bring unsettled weather Wednesday into Thursday. High pressure briefly builds over the area on Friday before the next cold front approaches on Saturday. Wednesday through Thursday...A slow moving cut off upper level low and surface low will move into the region midweek. Latest model runs show a slower progression for this upper low, delaying its arrival until daytime Wed and lingering around eastern NC through Thursday. Still some timing and location differences between forecast guidance, but confidence is increasing in an extended period of unsettled weather, and have increased PoPs to 40-70% with highest probability Wed night into Thu morning. Despite mostly cloudy skies, temps will be mild and remain mostly in the 60s Wed with a few low 70s possible Thu. Friday through Monday...The upper level low is expected to move out of the area by Friday and high pressure should briefly build into the area. Then on Saturday, a cold front approaches the area to bring our next chance for rain. Latest guidance showing a drier trend with this front, so have limited POPs to 30-40%. Highs should rise well into the 70s both days. Front pushes through late Saturday aftn, ushering in a strong ridge of high pressure and bringing cooler temps for Sunday with highs only reaching the upper 60s to around 70. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... SHORT TERM /through Tuesday/... As of 600 PM Mon...High pressure offshore will influence the weather through Tue producing clear skies and light winds. The resulting radiational cooling overnight will likely lead to patches of shallow fog developing late but with such shallow low level moisture profiles, think the fog will not have a significant impact on airport operations and will be left out of the TAFs for now. Any fog clears around sunrise Tuesday, with only some scattered cu and cirrus expected. LONG TERM /Tuesday Night through Saturday/... As of 3 PM Mon...A slow moving low pressure system will move into the area Wednesday, resulting in some periods of sub- VFR conditions through Thursday. High pressure builds in Friday. && .MARINE... SHORT TERM /through Tuesday/... As of 855 PM Mon...No changes to previous thinking. Favorable marine weather on tap tonight and Tuesday as high pressure slides offshore, but continues to strongly ridge in from the east. Light southerly winds tonight become light and variable Tuesday, with seas remaining only 2-3 ft. LONG TERM /Tuesday Night through Saturday/... As of 3 PM Mon...Winds turn south again Tuesday night at 5-10 kts. By Wednesday the flow will turn to the east at 10-20 kts as a slow moving area of low pressure moves through the area. Winds become SE Wednesday night with gusts up to 25 kts possible and then switch to the SW at 10-15 kts Thursday as the low lifts out of the area. Seas will be mostly 2-3 ft Monday and Tuesday, increasing to 4-6 ft later Wednesday, and to 5-7 ft Wednesday night. By Thursday afternoon seas will subside to 3-5 ft. High pressure builds into the region Friday, bringing light NWrly winds around 5kts and seas 3-4 ft. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...CB SHORT TERM...JME/CB LONG TERM...ML AVIATION...JME/CB/ML MARINE...JME/CB/ML
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 402 AM EDT Mon Mar 14 2022 NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-150815- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island- 402 AM EDT Mon Mar 14 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010778, 1010779, 1010780.